Texas, 2008

Hail and Damaging Winds in Texas, April 8, 2008

April 8, 2008 · NWS SHV · 13 events in 5 counties and zones

southwest Arkansas and northwest Louisiana. These thunderstorms developed with the aid of a strong upper level low pressure system that pulled out into the southern and central plains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$50,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Severe thunderstorms developed ahead of a dry line across south central Oklahoma and north central Texas and moved eastward into portions of northeast Texas...southeast Oklahoma...southwest Arkansas and northwest Louisiana. These thunderstorms developed with the aid of a strong upper level low pressure system that pulled out into the southern and central plains. These thunderstorms which affected the region during the afternoon...evening and overnight hours of April 8th produced large hail...damaging thunderstorm winds gusts along with very heavy rainfall and an isolated tornado touched down across McCurtain County, Oklahoma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 8, 2:49 PM CST, 23 minutes earlier.

Area forecast discussion, Apr 8, 2:49 PM CST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
349 PM CDT TUE APR 8 2008

.DISCUSSION...

.DISCUSSION...
CONVECTION ACROSS THE NORTHERN SECTIONS OF THE CWA...MAINLY ALONG
AND NORTH OF THE INTERSTATE 30 CORRIDOR WILL CONTINUE INTO THE
EVENING. INCREASING LOW LEVEL INSTABILITY COMBINED WITH A SLOW
MOVING SURFACE FRONT...HIGH DEWPOINTS AND OTHER FACTORS MAY LEAD
TO A FEW SEVERE STORMS...AT LEAST FOR THE EARLY PORTION OF THE
EVENING. HEAVY RAIN IS ALSO POSSIBLE...WITH SOME TRAINING ALONG THE
SLOW MOVING FRONT. WIDESPREAD FLOODING COULD BE A PROBLEM IF THE
FRONT STALLS...AND CONVECTION CONTINUES TO INITIATE ALONG FRONT.
BUT...NOT LOOKING FOR THIS TO HAPPEN TONIGHT...SO HAVE DECIDED
NOT TO ISSUE A FLASH FLOOD WATCH. HOWEVER...SHORT DURATION FLASH
FLOODING IN A SMALL AREA CAN OCCUR WITH ANY THUNDERSTORM...AND
THIS IS POSSIBLE NORTH AND WEST OF A EL DORADO...SHREVEPORT...NACOGDOCHES
LINE...AND CAN BE HANDELED WITH WARNINGS AS NEEDED.  MODELS
INDICATE FRONT WILL STALL SOMEWHERE SOUTH OF INTERSTATE 20 BY
MORNING...THEN MOVE NORTH OF THE CWA IN THE AFTERNOON. THIS WILL
PLACE ALL THE AREA BACK IN A MOIST AND HIGHLY UNSTABLE ENVIRONMENT...
BUT THE FOCUS OF WEDNESDAY NIGHTS PRECIPITATION WILL BE ACROSS
CENTRAL OKLAHOMA IN VICITY OF SURFACE BOUNDARY. IF THE FRONT DOES
NOT MOVE AS FAR NORTH AS FORECAST...A FLASH FLOOD WATCH WILL BE IN
ORDER FOR AREAS ALONG AND JUST NORTH OF THE BOUNDARY. ON THURSDAY...
UPPER LOW WILL MOVE EAST INTO THE CENTRAL PLAINS...AND THIS WILL
DRIVE DRY AIR AND A SURFACE FRONT WELL INTO TEXAS. LOOK FOR A
LINE OF CONVECTION TO DEVELOP THURSDAY AFTERNOON AND CROSS THE CWA
THURSDAY NIGHT. THIS SHOULD BE THE LAST FROM THIS SYSTEM...WITH
DRY AIR SPILLING INTO THE REGION...JUST IN TIME FOR THE WEEKEND.
DRY FORECAST TO CONTINUE INTO EARLY NEXT WEEK AS A STRONG UPPER
RIDGE BECOMES ANCHORED FROM WEST TEXAS...NORTHWARD TO THE CANADIAN
BORDER.

&&

.AVIATION...
SURFACE MAP CONTINUES TO SHOW A FRONT DRAPED FROM THE METROPLEX INTO
SW MO...WITH A SURFACE LOW SW OF KSGF.  TSRA CONTINUE TO DEVELOP
THIS AFTERNOON W OF A KTYR-KBLR LINE AS SHORTWAVE TROUGH EJECTS INTO
MID-MISSISSIPPI VALLEY.  OCCASIONAL TSRA MAY BE SEEN UNTIL A COUPLE
OF HOURS AFTER SUNSET...ESPECIALLY OVER NW PARTS OF THE FORECAST
AREA.

FRONT MAY MEANDER A LITTLE N TONIGHT.  ISENTROPIC FORCING AND WEAK
PERTURBATIONS RIDING THE FRONT MAY RESULT IN ADDITIONAL SHRA/TSRA
DEVELOPMENT BY 09/0600 UTC...MAINLY N OF IH-30...WHERE MVFR/IFR
FLIGHT CATEGORIES MAY BE SEEN.  REGARDLESS...IFR FLIGHT CATEGORIES
DUE TO CIGS WILL LIKELY BE SEEN CLOSE TO SUNRISE...ESPECIALLY AT ANY
TERMINALS WHICH RECEIVED SHRA/TSRA DURING THE EVENING.

MORE SHORTWAVE ENERGY EMBEDDED IN THE SW FLOW ALOFT MAY AID IN
ADDITIONAL CONVECTIVE DEVELOPMENT BEFORE 09/1800 UTC.  I EXPECT MOST
OF THE TSRA COVERAGE TO INCREASE AFTER 10/0000 UTC...AS THE MAIN
SHORTWAVE TROUGH STARTS TO EJECT INTO THE PLAINS.  /BUTTS/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  61  78  67  80 /  50  40  30  50
MLU  63  81  66  84 /  20  30  30  30
DEQ  57  69  65  77 /  70  60  50  70
TXK  60  72  66  79 /  70  50  40  70
ELD  61  75  66  81 /  50  40  30  60
TYR  63  79  68  79 /  60  40  40  50
GGG  62  78  69  78 /  50  40  40  60
LFK  66  83  69  83 /  20  20  20  50

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

14/21
Hazardous weather outlook, Apr 8, 11:00 AM CST, 4 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT TUE APR 8 2008

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-091100-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1200 PM CDT TUE APR 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORMS WILL INCREASE IN COVERAGE AND INTENSITY ACROSS
SOUTHEAST OKLAHOMA...SOUTHWEST ARKANSAS AND NORTHEAST TEXAS
THIS AFTERNOON AND TONIGHT...AS A COLD FRONT MOVES INTO THE REGION.
A FEW STORMS MAY BECOME SEVERE. WITH COLD TEMPERATURES ALOFT...
LARGE HAIL IS THE PRIMARY CONCERN. ALSO...LOCALLY HEAVY RAINFALL
MAY RESULT IN FLASH FLOODING...ESPECIALLY AREAS NORTH OF
INTERSTATE 30.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

PERIODS OF VERY HEAVY RAINFALL MAY PRODUCE FLOODING...FROM WEDNESDAY
INTO EARLY FRIDAY...AS A WARM FRONT LIFTS NORTH ACROSS THE REGION.
THE WARM FRONT WILL BE FOLLOWED BY ANOTHER COLD FRONT...WHICH MAY
CONTRIBUTE TO SEVERE THUNDERSTORMS. LARGE HAIL...DAMAGING WINDS...AND
ISOLATED TORNADOES WILL BE POSSIBLE THURSDAY AND THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTER GROUPS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED LATER THIS AFTERNOON OR TONIGHT.

The radar

The Shreveport radar (KSHV), 121 km away, was scanning. The volume nearest the first event began at 21:13 UTC.

Open the radar archive at this moment

Event by event

9 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Bowie

When
April 8, 3:12 PM CST
Where
Bowie County, 2.31 mi W of Hooks
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
33.470, -94.290

Hail fell at the Red River Army Depot.

Hail, Red River

When
April 8, 5:50 PM CST
Where
Red River County, 0.58 mi E of Bogata
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
33.470, -95.210

Hail fell in Bogata, Texas.

Thunderstorm Wind, Marion

When
April 8, 7:30 PM CST
Where
Marion County, 6.32 mi SW of Orrs
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.760, -94.590

Numerous trees and power lines were downed.

Hail, Marion

When
April 8, 7:40 PM CST
Where
Marion County, 0.69 mi N of Jefferson
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
32.760, -94.350

Hail, Smith

When
April 8, 8:07 PM CST
Where
Smith County, 2.76 mi N of Mt Sylvan
Measured
1.75 in hail
Reported by
Newspaper
Coordinates
32.490, -95.450

Thunderstorm Wind, Smith

When
April 8, 8:07 PM CST
Where
Smith County, Lindale
Measured
53 kt (61 mph) estimated gust
Reported by
Newspaper
Coordinates
32.520, -95.400

Several trees were downed near the community. Trees were reported down on State Highway 64 where two cars rain into the fallen tree. There were no injuries reported.

Hail, Smith

When
April 8, 8:27 PM CST
Where
Smith County, 1.81 mi SW of Shady Grove
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
32.430, -95.300

Hail, Smith

When
April 8, 8:35 PM CST
Where
Smith County, 1.81 mi NE of Kirkpatrick Addition
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
32.370, -95.350

Thunderstorm Wind, Bowie

When
April 8, 8:50 PM CST
Where
Bowie County, Eylau
Measured
54 kt (62 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
33.400, -94.120

Large tree was downed on a mobile home on George Thomas Road in the Liberty Elyau community. Woman and child were rescued from the mobile home with no injuries reported. Trees were also downed across South State Line Road.

Hail, Smith

When
April 8, 9:05 PM CST
Where
Smith County, Owentown
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
32.430, -95.180

Hail fell just south of Highway 271.

Hail, Smith

When
April 8, 9:05 PM CST
Where
Smith County, 0.69 mi S of Winona
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
32.490, -95.170

Hail reported in Winona, Texas.

Hail, Gregg

When
April 8, 11:45 PM CST
Where
Gregg County, 1.5 mi NNW of Judson
Measured
1.75 in hail
Injuries
1 direct, 0 indirect
Reported by
Public
Coordinates
32.600, -94.760

Hail smashed through the windshield of a moving vehicle causing a non-life threatening injury to the driver.

Thunderstorm Wind, Gregg

When
April 8, 11:50 PM CST
Where
Gregg County, 2.15 mi SSW of Judson
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.550, -94.760

Trees were downed along Highway 259 north of Longview, Texas.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 93920, 93926, 93927, 93928, 93929, 95352, 93930, 93931, 93935, 93933, 93936, 93997, 93938.